Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Milnor classes of local complete intersections

Authors: J.-P. Brasselet, D. Lehmann, J. Seade and T. Suwa
Journal: Trans. Amer. Math. Soc. 354 (2002), 1351-1371
MSC (2000): Primary 57R20; Secondary 14C17, 14J17, 32S55, 58K45
Published electronically: November 21, 2001
MathSciNet review: 1873009
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $V$ be a compact local complete intersection defined as the zero set of a section of a holomorphic vector bundle over the ambient space. For each connected component $S$ of the singular set $\operatorname{Sing}(V)$ of $V$, we define the Milnor class $\mu _{*}(V,S)$ in the homology of $S$. The difference between the Schwartz-MacPherson class and the Fulton-Johnson class of $V$ is shown to be equal to the sum of $\mu _{*}(V,S)$ over the connected components $S$ of $\operatorname{Sing}(V)$. This is done by proving Poincaré-Hopf type theorems for these classes with respect to suitable tangent frames. The $0$-degree component $\mu _{0}(V,S)$ coincides with the Milnor numbers already defined by various authors in particular situations. We also give an explicit formula for $\mu _{*}(V,S)$ when $S$ is a non-singular component and $V$ satisfies the Whitney condition along $S$.

References [Enhancements On Off] (What's this?)

  • [A1] P. Aluffi, Singular schemes of hypersurfaces, Duke Math. J. 80 (1995), 325-351. MR 97b:14057
  • [A2] P. Aluffi, Chern classes for singular hypersurfaces, Trans. Amer. Math. Soc. 351 (1999), 3989-4026. CMP 99:15
  • [BB] P. Baum and R. Bott, Singularities of holomorphic foliations, J. Differential Geom. 7 (1972), 279-342. MR 51:14092
  • [Bo] R. Bott, Lectures on characteristic classes and foliations, Lectures on Algebraic and Differential Topology, Lecture Notes in Mathematics 279, Springer-Verlag, New York, Heidelberg, Berlin, 1972, pp. 1-94. MR 50:14777
  • [Br1] J.-P. Brasselet, Définition combinatoire des homomorphismes de Poincaré, Alexander et Thom pour une pseudo-variété, Caractéristique d'Euler-Poincaré, Astérisque 82-83, Société Mathématique de France, 1981, pp. 71-91. MR 83d:57014
  • [Br2] J.-P. Brasselet, From Chern classes to Milnor classes, Singularities - Sapporo 1998, Advanced Studies in Pure Math. 29, Math. Soc. Japan, 2000, pp. 31-52. CMP 2001:11
  • [BS] J.-P. Brasselet et M.-H. Schwartz, Sur les classes de Chern d'un ensemble analytique complexe, Caractéristique d'Euler-Poincaré, Astérisque 82-83, Société Mathématique de France, 1981, pp. 93-147. MR 83h:32011
  • [F] W. Fulton, Intersection Theory, Springer-Verlag, Berlin, Heidelberg, New York, Tokyo, 1984. MR 85k:14004
  • [FJ] W. Fulton and K. Johnson, Canonical classes on singular varieties, Manuscripta Math. 32 (1980), 381-389. MR 82c:14017
  • [GSV] X. Gómez-Mont, J. Seade and A. Verjovsky, The index of a holomorphic flow with an isolated singularity, Math. Ann. 291 (1991), 737-751. MR 93d:32066
  • [H] H. Hamm, Lokale topologische Eigenschaften komplexer Räume, Math. Ann. 191 (1971), 235-252. MR 44:3357
  • [Le1] D. Lehmann, Variétés stratifiées $C^{\infty }$ : Intégration de Cech-de Rham et théorie de Chern- Weil, Geometry and Topology of Submanifolds II, Proc. Conf., May 30-June 3, 1988, Avignon, France, World Scientific, Singapore, 1990, pp. 205-248. MR 92a:58007
  • [Le2] D. Lehmann, A Chern-Weil theory for Milnor classes, Singularities - Sapporo 1998, Advanced Studies in Pure Math. 29, Math. Soc. Japan, 2000, pp. 181-201. CMP 2001:11
  • [LSS] D. Lehmann, M. Soares and T. Suwa, On the index of a holomorphic vector field tangent to a singular variety, Bol. Soc. Bras. Mat. 26 (1995), 183-199. MR 96k:32080
  • [Lo] E. Looijenga, Isolated Singular Points on Complete Intersections, London Mathematical Society Lecture Note Series 77, Cambridge Univ. Press, 1984. MR 86a:32021
  • [Ma] R. MacPherson, Chern classes for singular algebraic varieties, Ann. of Math. 100 (1974), 423-432. MR 50:13587
  • [Mi] J. Milnor, Singular Points of Complex Hypersurfaces, Annals of Mathematics Studies 61, Princeton University Press, Princeton, 1968. MR 39:969
  • [OY] T. Ohmoto and S. Yokura, Product formula for the Milnor class, to appear in Bull. Polish Acad. Sci. 48 (2000), 387-401. CMP 2001:05
  • [P] A. Parusinski, A generalization of the Milnor number, Math. Ann. 281 (1988), 247-254. MR 89k:32023
  • [PP1] A. Parusinski and P. Pragacz, A formula for the Euler characteristic of singular hypersurfaces, J. Algebraic Geom. 4 (1995), 337-351. MR 96i:32039
  • [PP2] A. Parusinski and P. Pragacz, Characteristic classes of hypersurfaces and characteristic cycles, J. Algebraic Geom. 10 (2001), 63-79. CMP 2001:04
  • [Sc1] M.-H. Schwartz, Classes caractéristiques définies par une stratification d'une variété analytique complexe, C.R.Acad.Sci. Paris 260 (1965), 3262-3264, 3535-3537. MR 35:3707; MR 32:1727
  • [Sc2] M.-H. Schwartz, Champs radiaux sur une stratification analytique complexe, Travaux en cours 39, Hermann, Paris, 1991. MR 92i:32041
  • [Sc3] M.-H. Schwartz, Classes de Chern des ensembles analytiques, Actualités Mathématiques, Hermann, Paris, 2000.
  • [SS1] J. Seade and T. Suwa, A residue formula for the index of a holomorphic flow, Math. Ann. 304 (1996), 621-634. MR 97j:32034
  • [SS2] J. Seade and T. Suwa, An adjunction formula for local complete intersections, International J. Math. 9 (1998), 759-768. MR 99k:32059
  • [Su1] T. Suwa, Classes de Chern des intersections complètes locales, C.R.Acad.Sci. Paris 324 (1996), 67-70. MR 97m:14003
  • [Su2] T. Suwa, Indices of Vector Fields and Residues of Singular Holomorphic Foliations, Actualités Mathématiques, Hermann, Paris, 1998. MR 99h:32042
  • [Su3] T. Suwa, Dual class of a subvariety, Tokyo J. Math. 23 (2000), 51-68. MR 2001e:32048
  • [St] N. Steenrod, The Topology of Fibre Bundles, Princeton Univ. Press, Princeton, 1951. MR 12:522b
  • [W] H. Whitney, Tangents to an analytic variety, Ann. of Math. 81 (1965), 496-549. MR 33:745
  • [Y] S. Yokura, On a Milnor class, Preprint 1997.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 57R20, 14C17, 14J17, 32S55, 58K45

Retrieve articles in all journals with MSC (2000): 57R20, 14C17, 14J17, 32S55, 58K45

Additional Information

J.-P. Brasselet
Affiliation: Institut de Mathématiques de Luminy, UPR 9016 CNRS, Campus de Luminy - Case 907, 13288 Marseille Cedex 9, France

D. Lehmann
Affiliation: Département des Sciences Mathématiques, Université de Montpellier II, 34095 Montpellier Cedex 5, France

J. Seade
Affiliation: Instituto de Matemáticas, Universidad Nacional Autónoma de México, Ciudad Universitaria, Circuito Exterior, México 04510 D.F., México

T. Suwa
Affiliation: Department of Mathematics, Hokkaido University, Sapporo 060-0810, Japan

Received by editor(s): July 15, 2000
Received by editor(s) in revised form: December 1, 2000
Published electronically: November 21, 2001
Article copyright: © Copyright 2001 American Mathematical Society